Tornadoes · United States · Mississippi · 2003

F1 tornado, Lawrence, Mississippi, February 15, 2003

This F1 tornado ran 2.0 miles across Newton County on February 15, 2003, touching down at 5:25 PM CST and reaching 75 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
February 15, 2003
Touchdown
5:25 PM CST (23:25 UTC)
Path length
2.0 miles (3.2 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Newton County
Touchdown point
32.350, -89.270
Lift-off point
32.370, -89.230
Record number
690

What the Weather Service recorded

A tornado tuched down 3 miles NW of Lawrence and stayed on the ground for 2 miles. This tornado blew a mobile home off its foundation and destroyed the porch. A hay barn had a piece of its metal roof blown off and carried 1/4 mile away. Four chicken houses sustained minor to major structual damage. This weak tornado also blew down numerous trees along its path.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Feb 15, 2:00 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 15, 2:00 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CST SAT FEB 15 2002

...FORECAST CHALLENGES...
MAIN FORECAST QUESTIONS ON THE SHORT TERM FOR THIS PACKAGE CONCERN
THE POTENTIAL FOR SOME HEAVY RAINFALL AND SEVERE POTENTIAL FOR TONIGHT WITH
THE SLOW SPEED OF THE DEPARTING SYSTEM. FOR SUNDAY IT WILL BE THE
LINGERING LIGHT RAIN IN THE MORNING WITH LITTLE TEMPERATURE RANGES
AFTER THE FRONTAL PASSAGE. FOR SUNDAY NIGHT THROUGH MONDAY NIGHT IT
WILL BE MAINLY TEMPS. FOR THE LONG TERM IT WILL BE TO DETERMINE
THE CHANCES OF RAIN AS MOISTURE GRADUALLY INCREASES AHEAD OF A
SOUTHERN STREAM SYSTEM FOR FRIDAY AND SATURDAY. OTHERWISE IT WILL BE
MAINLY TEMPS FOR TUESDAY THROUGH THURSDAY.

...CURRENTLY...
SATELLITE IMAGERY SHOWS BAND OF STONG CONVECTION FROM SOUTH CENTRAL
LOUISIANA INTO SOUTHWEST MISSISSIPPI THIS AFTERNOON...GENERALLY
ALONG GOOD LOW LEVEL WARM ADVECTION AND 250 SPEED MAX. THIS WAS
ASSOCIATED WITH A BROAD UPPER TROUGH MOVING ACROSS THE CENTRAL AND
SOUTHERN PLAINS. THERE WERE SEVERAL STRONG SHORT WAVES APPROACHING
THE LOWER MISSISSIPPI VALLEY. THE COLD FRONT WAS LOCATED FROM
ARKANSAS THROUGH LOUISIANA AND WAS APPROACHING THE DELTA REGION WITH
DEWPOINTS IN THE LOWER 60S AHEAD OF THE FRONT. PRECIPITABLE WATER
WAS RUNNING AT AROUND 1.5 INCHES.

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
THE AVN/ETA WERE CONVERGING TOWARD THE UKMET SOLUTION IN THE UPPER LEVELS
THROUGH MONDAY NIGHT. FOR TONIGHT THE BROAD UPPER TROUGH WILL
APPROACH THE REGION...SENDING A COLD FRONT THROUGH. THE BEST
HELICITY/SHEAR WILL BE ALONG THE FRONTAL BOUNDARY. SHOWERS AND
THUNDERSTORMS WILL BEGIN TO DECREASE FROM THE WEST MAINLY AFTER
MIDNIGHT. WILL PUT A FEW POSSIBLY SEVERE OVER THE EAST/SOUTHEAST
EARLY THIS EVENING...WHERE INSTABILITY WILL BE A LITTLE BETTER WITH
VGP NEAR .2  AND EHI .3 TO .45 JUST AHEAD OF THE FRONTAL PASSAGE.
CHECKING JET STRUCTURE A WEAK LOW LEVEL JET WILL BE OVER THE
EAST/SOUTHEAST THIS EVENING...ALONG WITH A WEAK SPEED MAX. LAPSE
RATES WILL BE AROUND 6 DEGREES. ELSEWHERE A FEW OF THE STORMS COULD
BE STRONG ALONG AND JUST AHEAD OF THE FRONT...CAUSING SOME BRIEF
HIGH WIND GUSTS. SOME OF THE STRONGER STORMS COULD COME OUT OF THE
SOUTH AND PUSH ACROSS THE EAST AND SOUTHEAST EARLY THIS EVENING.
CHECKING THE HEAVY RAIN POTENTIAL PRECIPITABLE WATER WILL HOLD AT
AROUND 1.5 FOR TONIGHT WITH MANUAL PROGS GOING AT 1 TO 2
INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE FROM TRAINING. BELIEVE
A FLOOD WATCH WILL NOT BE NECESSARY AT THIS TIME...BUT WILL CONTINUE
TO MONITOR...TRAINING ACTIVITY TO THE SOUTH. REGIONAL CROSS
SECTIONS/TIME SERIES SHOWS STRONG OMEGA VALUES MAINLY BEFORE
MIDNIGHT. SO WILL KEEP RAINFALL HEAVY AT TIMES. ON SUNDAY THE RAINS
WILL TAPER OFF IN THE MORNING. THE COMBINATION OF THE UPPER TROUGH
PASSAGE AND THE 850 THERMAL TROUGH WILL KEEP CLOUDS AROUND WITH A
COOLER AIRMASS MOVING INTO THE REGION. FOR SUNDAY NIGHT INTO MONDAY
PER MESOETA MODEL SOUNDING...THERE MAY BE ENOUGH COOL AIR AND LOW
LEVEL MOISTURE TO SQUEEZE OUT SOME FREEZING DRIZZLE...BUT ITS TOO
EARLY TO SPECULATE AT THIS TIME. THE 850 THERMAL TROUGH...ACCORDING
TO THE ETA/GFS WILL DEPART THE REGION ON LATE MONDAY. SO WILL
DECREASE THE CLOUDS ON MONDAY NIGHT. AS THE UPPER TROUGH MOVES OUT A
FLAT SOUTHERN STREAM ZONAL PATTERN WILL REDEVELOP ACROSS THE LOWER
MISSISSIPPI VALLEY. WILL GO WITH A BLEND OF ETA/MAV TEMPS AND POPS.

LONG TERM...TUESDAY THROUGH SATURDAY...
THE GFS CONTINUED TO SHOW A PROGRESSIVE SOUTHERN STREAM PATTERN.
HIGH PRESSURE WILL BE PREVALENT ON TUESDAY THROUGH WEDNESDAY AHEAD
OF AN APPROACHING SYSTEM IN THE PLAINS. LOW LEVEL SOUTHERLY RETURN
WILL GRADUALLY INCREASE MEAN MOISTURE SOME FOR WEDNESDAY OVER THE
NORTH HALF...BUT NOT ENOUGH FOR ANY RAINFALL AS A WEAK PACIFIC FRONT
MOVES THROUGH THE AREA. FOR THURSDAY INTO FRIDAY A STRONG SHORTWAVE
WILL ENTER THE SOUTHERN PLAINS AND BRING INTO GOOD MEAN MOISTURE FOR
THURSDAY INTO FRIDAY...AS A STORM SYSTEM DEVELOPS IN THE REGION. THE
SYSTEM WILL BRING IN BREEZY CONDITIONS WITH SOME RAIN AND
THUNDERSTORMS FOR FRIDAY AS THE COLD FRONT MOVES THROUGH. THE UPPER
LEVEL TROUGH WILL MOVE ACROSS THE FORECAST AREA ON
SATURDAY...BRINGING INTO SOME LIGHT POST FRONTAL RAIN FOR SATURDAY
MORNING BEFORE DEPARTING. BREEZY CONDITIONS WILL CONTINUE ON
SATURDAY. THE EUROPEAN/UK MODELS AND THE CANADIAN WERE GENERALLY
SIMILAR WITH THE UPPER FEATURES THROUGH EARLY THURSDAY...BUT
EUROPEAN/UK WAS A LITTLE LOWER IN MOVING THE PACIFIC FRONT ON EARLY
THURSDAY...WHILE THE CANADIAN HELD THE PACIFIC SYSTEM IN THE
PLAINS...THROUGH EARLY THURSDAY...AS A MORE POTENT SYSTEM
APPROACHES. THE NOGAPS WAS EVEN SLOWER WITH THE PROGRESSION OF THE
SURFACE AND UPPER PATTERN. SO WITH THIS IN MIND WILL PUT IN CHANCE
OF RAIN FOR LATE IN THE WEEK AND GO CLOSE TO MEX TEMPS.

PRELIM NUMBERS:
JAN 48/53/32/50/28 9200
MEI 52/57/32/48/27 9400

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

17
Hazardous weather outlook, Feb 15, 3:28 PM CST, 1 hour 57 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
328 PM CST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...PRIMARILY
DURING THE LATE AFTERNOON AND EVENING HOURS...FOR PORTIONS OF
SOUTH AND EAST MISSISSIPPI. THE RISK AREA IS GENERALLY ALONG AND
SOUTHEAST OF A BROOKHAVEN TO DEKALB MISSISSIPPI LINE. THE PRIMARY
RISK FROM ANY SEVERE STORMS WILL BE FOR DAMAGING WIND GUSTS TO 60
MPH...AND ISOLATED TORNADOES.

ABUNDANT GULF MOISTURE WILL COMBINE WITH AN APPROACHING FRONTAL
SYSTEM AND UPPER AIR DISTURBANCES TO PRODUCE WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY. THE AIRMASS OVER SOUTHEAST MISSISSIPPI
HAS HEATED SIGNIFICANTLY...CREATING AN UNSTABLE ENVIRONMENT FOR
THUNDERSTORMS TO DEVELOP. IN ADDITION...LOW LEVEL WIND FIELDS
HAVE INCREASED AND RESULTED IN A MORE FAVORABLE ENVIRONMENT FOR
WEAK TORNADOES.

...FLOODING...
LOCALLY HEAVY RAINFALL WILL RESULT IN THE PONDING OF WATER ON
AREA ROADWAYS AND IN LOW-LYING AREAS THROUGH THIS EVENING...OVER
THE ENTIRE OUTLOOK AREA. ADDITIONAL RAINFALL OF UP TO TWO INCHES
MAY OCCUR OVER MUCH OF THE OUTLOOK AREA...WITH THE HEAVIEST
RAINFALL EXPECTED ALONG AND EAST OF INTERSTATE 55.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
A STRONG LOW PRESSURE SYSTEM MAY DEVELOP OVER THE LOWER
MISSISSIPPI VALLEY REGION LATE THIS WEEK. IF THE SYSTEM
DEVELOPS...THERE WILL BE A CHANCE FOR STRONG THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NECESSARY OVER EAST MISSISSIPPI.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Feb 15, 3:46 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
346 PM CST SAT FEB 15 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    10E NATCHEZ               MS   FLOODING
02/15/03   ADAMS                          CAR HYDROPLANED OFF OF
                                          HIGHWAY 84. REPORTED BY
                                          ADAMS COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Feb 15, 4:20 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CST SAT FEB 15 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    6SW PUCKETT               MS   WIND DAMAGE
02/15/03   RANKIN                         NUMEROUS TREES DOWN ON
                                          THE BORDER OF RANKIN AND
                                          SIMPSON COUNTIES.
                                          REPORTED BY SIMPSON
                                          COUNTY SHERIFFS OFFICE.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 12:00Z

11.4 hours before the tornado, 78 km from the path. February 15, 2003.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 43 joules per kilogram, CIN -62, lifted condensation level 593 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2003-02-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 167 square meters per square second, 0 to 6 km bulk shear 63 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-62 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Jackson, MS (KJAN), 00:00Z

0.6 hours after it, 78 km from the path. February 16, 2003.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -13372, lifted condensation level 1255 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2003-02-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 205 square meters per square second, 0 to 6 km bulk shear 56 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-13372 J/kg
Surface CAPE
27 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Meridian/Key Field (MEI), 47 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2003 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of February 15, 2003

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 1512:00 PM CSTF1Vermilion Parish, LA0.5101$120,000
February 154:20 PM CSTF0Rankin, MS1.050$10,000
February 154:43 PM CSTF0Smith, MS3.575$20,000
February 158:36 PM CSTF1Marengo, AL2.580$90,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.